Pennsylvania, 2022Damaging Winds in Pennsylvania, May 22, 2022
May 22, 2022 · NWS CTP · 12 events in 4 counties and zones
A cold front pushed into an unseasonably warm and humid airmass over central Pennsylvania during the afternoon of May 22, 2022, generating showers and thunderstorms. The initial line of showers and storms formed well ahead of the front, and produced all of the severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into an unseasonably warm and humid airmass over central Pennsylvania during the afternoon of May 22, 2022, generating showers and thunderstorms. The initial line of showers and storms formed well ahead of the front, and produced all of the severe weather. A second round of showers with the actual frontal passage (and isolated thunder across the Lower Susquehanna Valley) was much more benign.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 22, 12:32 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, May 22, 12:32 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
132 PM EDT Sun May 22 2022
.SYNOPSIS...
A cold front will push southeast across central PA this
afternoon and evening, accompanied by numerous downpours and a
few strong to severe thunderstorms over the central and eastern
part of the Keystone State.
Conditions will dry out tonight through early this coming week
with noticeably cooler temperatures and lower/more comfortable
humidity. Temperatures and humidity levels will trend higher
into the second half of the week with a round of thunderstorms
likely Thursday or Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface cold front extended from near KROC to KERI and East-Central
Ohio at 16Z.
A moderate mid level cap and weak llvl forcing ahead of the cold
front has prevented deep convection over the bulk of the CWA
thus far.
Best instability at this time is located across the Lower Susq
Valley and the Western Alleghenies, and the first/best radar
echo is currently developing over the ridges near KAOO. Expect
this convection to pulse through the mid level cap over the next
hour as it expands along the front range of the Alleghenies in
both depth and areal coverage.
Little to no changes in carrying the SLGT over to day 1
(today). The MRGL risk area expanded to include the majority of
the CWA outside of the NW Alleghenies.
HRRR develops this initial area of convection into a lead, bkn
line of Strong to potentially severe TSRA - well ahead of the
SFC cold front and anticipated secondary line of SHRA and
Strong/severe TSRA.
The convective environment will be driven by relatively strong
boundary layer heating ahead of the cold front. Fcst maxTs in
the 80-90F range (+10-20F above climo) combined with 60-65F
dewpoints will support 1-2k J/kg SBCAPE across the eastern half
of the CWA. While the best deep shear values (>30kts over the NW
mtns) do not overlap with the more robust instability, it
should be sufficient to generate some organized multicell
clusters. These storms will be capable of producing strong to
locally damaging winds as the primary threat given 0-3km lapse
rates around 8.0 C/km.
Locally heavy downpours are likely within plume of high pwats
1.5-1.75" streaming northward from the Deep South. WPC
maintained a MRGL risk ERO over most of the area, shifted east a
bit given better confidence on frontal timing. The big negative
for rapid onset flooding is progressive storm motions with mean
cloud layer steering motions 25-35kts from the WSW. However,
repeat storm clusters or SW-NE oriented downpours moving over
the same area could be concern given likelihood of locally
heavy rain rates.
The cold front will move through by late evening. Post-frontal
NNW wind will usher in a cooler and more comfortable/less humid
airmass with lows dropping back into the 45-60F range NW to SE
by Monday morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Short range model guidance supports high confidence of noticeably
cooler and more comfortable weather early next week, as surface
high and associated low pwat air mass migrate eastward from the
Great Lakes through New England. 24 and 48hr deltamaxTs will be
rather sizable following the weekend heat, with fcst highs in
the low 60s to low 70s or 10 to 20 degrees cooler. Refreshingly
cool conditions expected Monday night with minTs ranging from
around 40F along the NY border to the lower 50s in the SE. An
increasingly moist southeast flow should result in a milder
minTs Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Generally dry weather will continue into Wednesday afternoon,
aside from a possible stray shower in south central PA on
Tuesday or in the Laurels Tuesday night. Medium range guidance
is in relatively good agreement for this week, tracking a slow-
moving surface low west of Pennsylvania. By later Wednesday,
chances for showers and thunderstorms increase as the warm front
pushes through the region, placing central PA back into the
warm sector for Thursday. This will spell widespread
showers/storms for Thursday and possibly into Friday along/ahead
of a cool front. Shower chances may continue into Saturday as
remnant shortwave energy/cyclonic flow may skirt PA from the
upper low across eastern Canada. All signs currently point to
upper ridging returning later Memorial Day weekend, leading to
more summertime temperatures making a return.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
VFR will continue for the next few hours across the Central and
East with pockets of high end MVFR cigs across the Western Mtns.
A cold front will approach from the west this afternoon and
bring chances of SHRA/TSRA across all airfields. MVFR cigs will
move in ahead of the front early this afternoon at KBFD. IFR to
MVFR restrictions likely in TSRA/SHRA. Some storms in eastern
PA may have gusty winds and +RA.
The cold front sweeps through this evening and VFR is likely
behind the front tonight. MVFR cigs could linger at western
sites for some time tonight though.
Outlook...
Mon...Becoming VFR.
Tue-Wed...Generally VFR, although developing easterly flow
could generate some cloudiness and -SHRA across the southeast.
Thu...Predominantly VFR, with brief restrictions possible in
late-day SHRA/TSRA.
&&
.CLIMATE...
A record high temperature of 87 degrees was set at Bradford
yesterday 5/21. This broke the old record of 86 set in 2021.
A record high temperature of 90 degrees was set at Altoona
yesterday 5/21. The broke the old record of 89 set in 1977.
Daily record highs for Sunday 5/22:
MDT 96/1941
IPT 95/1941
AOO 88/2013
STC 89/1975
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Guseman/Gutierrez
AVIATION...Lambert/Wagner
CLIMATE...
Hazardous weather outlook, May 22, 12:11 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
111 PM EDT Sun May 22 2022
PAZ004-231715-
Warren-
111 PM EDT Sun May 22 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ005-006-010-011-017-024-033-231715-
McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
111 PM EDT Sun May 22 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated strong to marginally severe storms with gusty winds and
heavy downpours will be possible during the afternoon and early
evening hours today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-231715-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
111 PM EDT Sun May 22 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible from the mid
afternoon through early evening hours today. Localized heavy rain in
excess of one inch in just 30 minutes is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lambert
In the hours before
Special weather statement, May 22, 1:09 PM EST, 41 minutes before
Special Weather Statement
National Weather Service State College PA
209 PM EDT Sun May 22 2022
PAZ026-028-035-036-049-050-056-063-221845-
Perry PA-Union PA-Fulton PA-Franklin PA-Cumberland PA-Juniata PA-
Huntingdon PA-Snyder PA-
209 PM EDT Sun May 22 2022
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HUNTINGDON...
NORTHEASTERN FRANKLIN...NORTHEASTERN FULTON...JUNIATA...SNYDER...
SOUTHERN UNION...NORTHWESTERN CUMBERLAND AND PERRY COUNTIES THROUGH
245 PM EDT...
At 206 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mifflinburg to 21 miles southwest of
Selinsgrove to 19 miles north of Carlisle to 16 miles southeast of
Lewistown to 16 miles northwest of Shippensburg to 16 miles northwest
of Chambersburg. Movement was east at 25 mph.
HAZARD...Winds up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Lewisburg, Selinsgrove, Shippensburg, Mifflinburg, Plainfield,
Winfield, Shamokin Dam, Newport, Linntown, Hummels Wharf, Newville,
Middleburg, Honey Grove, New Bloomfield, Mcalisterville, McClure,
Kreamer, Port Trevorton, Penns Creek and Beaver Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If camping, boating or golfing, seek shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.
&&
LAT...LON 4000 7807 4027 7788 4047 7744 4067 7737
4069 7729 4070 7735 4085 7733 4096 7688
4091 7685 4088 7681 4078 7686 4072 7686
4057 7699 4046 7696 4003 7747
TIME...MOT...LOC 1806Z 260DEG 24KT 4083 7715 4062 7719 4047 7731 4039
7742 4024 7773 4004 7793
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LambertSpecial weather statement, May 22, 1:47 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
247 PM EDT Sun May 22 2022
PAZ036-050>053-056>059-063-221930-
Columbia PA-Perry PA-Northumberland PA-Franklin PA-Cumberland PA-
Montour PA-Lebanon PA-Dauphin PA-Snyder PA-Schuylkill PA-
247 PM EDT Sun May 22 2022
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SCHUYLKILL...
NORTHUMBERLAND...DAUPHIN...EAST CENTRAL FRANKLIN...EASTERN SNYDER...
SOUTHEASTERN MONTOUR...SOUTHEASTERN COLUMBIA...CUMBERLAND...EASTERN
PERRY AND NORTHWESTERN LEBANON COUNTIES THROUGH 330 PM EDT...
At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northumberland to 14 miles south of Selinsgrove
to near Carlisle to near Chambersburg. Movement was east at 25 mph.
HAZARD...Winds up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Harrisburg, Chambersburg, Carlisle, Lower Allen, Colonial Park,
Sunbury, Progress, Mechanicsburg, Camp Hill, Shamokin, New
Cumberland, Linglestown, Enola, Steelton, Mount Carmel, Selinsgrove,
Shippensburg, Danville, Lemoyne and Northumberland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.
&&
LAT...LON 3997 7781 4060 7697 4064 7694 4065 7696
4088 7692 4089 7682 4094 7687 4099 7627
4058 7634 4022 7684 4023 7690 4020 7693
4016 7692 4015 7703 4003 7719 3999 7740
3993 7748
TIME...MOT...LOC 1846Z 272DEG 22KT 4087 7685 4060 7690 4031 7731 4003
7767
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RXRThunderstorm Wind, Northumberland
- When
- May 22, 1:50 PM EST
- Where
- Northumberland County, 0.72 mi W of Sunbury
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 40.869, -76.784
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Sunbury and a metal roof was partially torn off of a building.
Thunderstorm Wind, Cumberland
- When
- May 22, 2:21 PM EST
- Where
- Cumberland County, 0.69 mi S of Greason
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.170, -77.278
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires southwest of Carlisle.
Thunderstorm Wind, Cumberland
- When
- May 22, 2:25 PM EST
- Where
- Cumberland County, 1.24 mi WNW of Mt Holly Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.130, -77.200
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a house near Mount Holly Springs.
Thunderstorm Wind, Cumberland
- When
- May 22, 2:26 PM EST
- Where
- Cumberland County, 1.4 mi WNW of Allen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.181, -77.103
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires southeast of Carlisle.
Thunderstorm Wind, Northumberland
- When
- May 22, 2:26 PM EST
- Where
- Northumberland County, 1.04 mi E of Watsontown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.080, -76.860
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in the Watsontown area.
Thunderstorm Wind, Lebanon
- When
- May 22, 3:00 PM EST
- Where
- Lebanon County, 1.67 mi W of Syner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.350, -76.612
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in the vicinity of Syner Road and Valley Glen Road west of Steelstown.
Thunderstorm Wind, Lebanon
- When
- May 22, 3:00 PM EST
- Where
- Lebanon County, 1.17 mi ENE of Ebenezer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.358, -76.450
A severe thunderstorm producing winds estimated near 60 mph blew an enclosed 6-foot by 12-foot trailer into a ditch northwest of Lebanon.
Thunderstorm Wind, Lebanon
- When
- May 22, 3:00 PM EST
- Where
- Lebanon County, 0.88 mi NNW of Ono
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 40.411, -76.538
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees and wires north of Ono.
Thunderstorm Wind, Lebanon
- When
- May 22, 3:00 PM EST
- Where
- Lebanon County, 1.09 mi E of Mc Gillstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.379, -76.509
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees southwest of Jonestown.
Thunderstorm Wind, Lebanon
- When
- May 22, 3:05 PM EST
- Where
- Lebanon County, 0.88 mi NW of West Jonestown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.430, -76.511
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees near the interchange of I-81 and I-78 in Lebanon County.
Thunderstorm Wind, Lebanon
- When
- May 22, 3:05 PM EST
- Where
- Lebanon County, 0.88 mi NW of Pleasant Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.339, -76.442
A severe thunderstorm producing winds estimated near 60 mph knocked down trees west of Lebanon.
Thunderstorm Wind, Lancaster
- When
- May 22, 4:24 PM EST
- Where
- Lancaster County, 1.27 mi ESE of Tayloria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.794, -76.057
A severe thunderstorm producing winds estimated near 60 mph knocked down large limbs and wires east of Little Britain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, May 22, 2022$90,000 · 65 kt wind · 23 events
- Damaging Winds in Virginia, May 22, 2022$96,000 · 60 kt wind · 21 events
- Damaging Winds in Maryland, May 22, 2022$38,000 · 55 kt wind · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 22, 202252 kt wind · 38 events
- Hail and Damaging Winds in Virginia, May 22, 2022$35,000 · 1 in hail · 9 events
- Lightning Strike in Texas, May 22, 2022$50,000 · 1 event
- Flood in Florida, May 22, 2022$30,000 · 1 event
- Damaging Winds in New York, May 22, 2022$3,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Alabama, May 22, 2022$21,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 22, 202216 events
- Damaging Winds in Texas, May 22, 2022$14,000 · 52 kt wind · 3 events
- Damaging Winds in Georgia, May 22, 202255 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015580, 1015581, 1015582, 1015583, 1015584, 1015585, 1015586, 1015587, 1015588, 1015589, 1015590, 1015591.